Two cases of lorazepam-induced neonatal seizures are reported from the University of Rochester, NY. Patient 1, a full-term male infant intubated for transient tachypnea was given lorazepam (Ativan), 0.1 mg/kg iv, for sedation. Within minutes, the infant developed clonic jerks of both legs and right arm, occurring in bursts of 1 to 3 min for 1 hour. A 24-hour EEG recorded 2 hours after movements resolved was normal. Patient 2 had necrotizing enterocolitis at 3 days of age and was treated briefly with antibiotics. A single dose of lorazepam, 0.1 mg/kg iv, was given as a sedative for placement of a percutaneous intravenous catheter. Within 1 min, intermittent clonic movements of all extremities were followed by flaccidity and pallor that lasted for 5 min, and clonus recurred every 5 minutes for one half hour. Follow-up examinations at 12 months were normal in both infants. 
COMMENT. Myoclonus associated with lorazepam therapy in premature neonates is a well known side effect. This appears to be the first report of seizure-like activity following lorazepam injection in otherwise neurologically normal, full-term infants. Additional etiologic factors considered included the propylene glycol adjuvant in the injection and the rate of administration.